Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Chest pain,gas,headache,ECG,hyperthyroidism

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
i have pain in my left chest , mainly behind shoulder blade, on the top of shoulder , neck, have gas traouble, stomach is full. Pain is not acute , but disturbing , have headache too , this is been the case last 5 day's.
Same situation has happened twice previously and i had rushed to emergency thinking of cardiac and thrice ECG was done with a result of no cardiac trouble's. i have Hyper Thyroidism for which i am taking 175 Mg Thyroxin, I am obese , 6ft 1 inch height and 110 Kg weight. I am planning to do a complete check up in the coming week, as consulting a physician last 2 times didnt give any result. Please advise what it could be ?
Posted Sat, 28 Apr 2012 in General Health
Answered by Dr. Deepak Anvekar 12 minutes later

Thanks for the query,

Having a left sided chest pain, that is radiating to the neck is almost always considered to be due to ‎cardiac issues. Hence proper evaluation is necessary each time.

A few factors that can increase the risk of having chest pain from heart include: smoking, stress, ‎obesity, hypertension, diabetes, raised cholesterol levels.

Since you are young, and your EKG has been normal three times, the other possibilities other than cardiac causes need to be ruled out as well. Such possibilities that can present as chest pain include lung causes, gastrointestinal and ‎muscles and skeleton problem.

The pain also could be due to musculoskeletal inflammation - This can be diagnosed if the pain ‎‎increases on specific movements or on direct pressure on the affected area. Such disorders can also be present with systemic symptoms like headache. Such pain can respond to ‎‎medications like Ibuprofen 400 mg taken three times a day. This generally resolves within a week. ‎

One of the respiratory cause is Pneumonitis Or Pleuritis : Here the pain increases on XXXXXXX breaths and is associated with symptoms ‎‎like cough, expectoration of mucus or purulent sputum, etc. I think this is less likely as you have not described.

A Gastrointestinal problems include GERD: This is a common condition that can cause people to worry that they have heart conditions. This condition which presents with retrosternal chest pain, Nausea, change in appetite, bloating, etc usually subsides ‎after taking Antacids or proton pump inhibitors like Omeprazole or H2 ‎blockers like Ranitidine. You can get relief of your symptoms by a trial of omeprazole, which is available as OTC in most pharmacies.

Panic attacks: This is a condition that is seen in hyperthyroid patients with anxiety related symptoms. This can also present with chest pain, breathlessness and other generalized symptoms. This condition can also be confused with cardiac problems.

Some additional investigations other than blood tests (to check your thyroid status), that might be of help include a chest x XXXXXXX Echocardiogram and a Stress test (If deemed necessary by your treating doctor).

The chances of knowing the cause of the problem is more once the complete health check up is done and your doctor will be able to start the necessary treatment.

I hope this answers your questions effectively.

In case of any doubts, I am available for the follow ups.


Dr Anvekar.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor